Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 16, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 7:18 PM MDT for Lake County, Missoula County, Montana. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2015, 7:18 PM MDT (01:18 UTC)
- Expired
- Aug 10, 2015, 8:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lake County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:30 PM MDT | TSTM WND DMG | Saint Ignatius, MT | TREE DAMAGE AND POWER LINES DOWN IN THE ST IGNATIUS AREA. TIME OF EVENT IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
871
WUUS55 KMSO 110118
SVRMSO
MTC047-063-110200-
/O.NEW.KMSO.SV.W.0016.150811T0118Z-150811T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE GREAT FALLS MT
718 PM MDT MON AUG 10 2015
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LAKE COUNTY IN NORTHWESTERN MONTANA...
NORTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 800 PM MDT
* AT 717 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ST. IGNATIUS...MOVING NORTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED WIND GUSTS NEAR
70 MPH IN ARLEE WITH THIS STORM.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...POWERLINES AND OUTBUILDINGS.
NEW FIRE STARTS ARE POSSIBLE FROM DOWNED POWER LINES.
* LOCATIONS IMPACTED INCLUDE...
ST. IGNATIUS...FORT CONNAH AND KICKING HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4715 11391 4731 11416 4756 11400 4743 11350
TIME...MOT...LOC 0117Z 218DEG 12KT 4727 11395
HAIL...<.75IN
WIND...70MPH
$$
BRUSDA2 follow-up statements
627
WWUS55 KMSO 110150
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT MON AUG 10 2015
MTC047-063-110200-
/O.CON.KMSO.SV.W.0016.000000T0000Z-150811T0200Z/
LAKE MT-MISSOULA MT-
750 PM MDT MON AUG 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL LAKE AND NORTHEASTERN MISSOULA COUNTIES...
AT 748 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
ST. IGNATIUS...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...TREES AND POWERLINES.
NEW FIRE STARTS ARE POSSIBLE FROM DOWNED POWERLINES.
LOCATIONS IMPACTED INCLUDE...
FORT CONNAH AND KICKING HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4721 11391 4738 11411 4756 11400 4743 11350
TIME...MOT...LOC 0148Z 226DEG 7KT 4736 11379
HAIL...<.75IN
WIND...60MPH
$$
BRUSDA507
WWUS55 KMSO 110159
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT MON AUG 10 2015
MTC047-063-110209-
/O.EXP.KMSO.SV.W.0016.000000T0000Z-150811T0200Z/
LAKE MT-MISSOULA MT-
759 PM MDT MON AUG 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND
NORTHEASTERN MISSOULA COUNTIES WILL EXPIRE AT 800 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4721 11391 4738 11411 4756 11400 4743 11350
TIME...MOT...LOC 0154Z 218DEG 12KT 4736 11379
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 10, 2:28 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015
.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.
Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.
The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.
Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.
The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.
With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.
&&
.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.
RED FLAG WARNING until 11 PM MDT this evening East Lolo...
Flathead/Glacier Park...Kootenai...Salish and Kootenai
Reservation...West Lolo.
ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
perce...Palouse/Hells Canyon.
&&In the hours before
Special weather statement, Aug 10, 6:10 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 510 PM PDT MON AUG 10 2015 IDZ006-007-110100- OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID- 510 PM PDT MON AUG 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 600 PM PDT... AT 509 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF LOWELL...OR 22 MILES EAST OF GRANGEVILLE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOWELL AND NEWSOME. ALSO STATE CAMPGROUNDS WILD GOOSE...JOHNSON BAR AND OHARA BAR. LAT...LON 4579 11559 4592 11586 4626 11566 4615 11516 TIME...MOT...LOC 0009Z 209DEG 26KT 4598 11565
Local storm report, Aug 10, 6:21 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
621 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM NON-TSTM WND GST 6 E DARBY 46.03N 114.06W
08/10/2015 M60 MPH RAVALLI MT MESONET
MESONET STATION DEER MOUNTAIN RAWS /DEEM8/
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 10, 6:23 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
623 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 4 SE LOLO 46.72N 114.01W
08/10/2015 M49 MPH MISSOULA MT MESONET
4740 FT.
&&
DTNLocal storm report, Aug 10, 6:25 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST SLATE CREEK 45.63N 116.28W
08/10/2015 M48 MPH IDAHO ID MESONET
SLATE CREEK RAWS 1568 FT.
&&
DTNLocal storm report, Aug 10, 6:45 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
645 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 6 NW MISSOULA 46.92N 114.09W
08/10/2015 M73 MPH MISSOULA MT OFFICIAL NWS OBS
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 10, 6:46 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
546 PM PDT MON AUG 10 2015
IDZ007-110115-
OROFINO/GRANGEVILLE REGION ID-
546 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES UNTIL 615 PM PDT...
AT 546 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KAMIAH TO NEAR
KOOSKIA...AND MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KOOSKIA...EAST KAMIAH...STITES...WOODLAND AND PARDEE.
LAT...LON 4642 11600 4615 11576 4604 11594 4621 11611
4621 11604 4623 11601 4626 11605 4626 11608
4629 11612 4634 11615
TIME...MOT...LOC 0046Z 238DEG 22KT 4630 11608 4614 11590The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:04 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 26 min |
| Aug 10, 6:23 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 52 min |
| Aug 10, 6:40 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Sanders | 50 min |
| Aug 10, 6:44 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 61 min |
| Aug 10, 7:56 PM MDT | Special Weather Statement | MSO | Flathead | 49 min |
| Aug 10, 8:13 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Aug 10, 8:50 PM MDT | Special Weather Statement | MSO | Sanders | 55 min |
| Aug 11, 11:26 AM MDT | Red Flag Warning | MSO | Granite, Lewis and Clark, Missoula, Powell, Ravalli | 11 hr |
| Aug 11, 3:21 PM MDT | Special Weather Statement | MSO | Powell | 24 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.